The toxic effects on the lung of drugs routinely prescribed to treat a range of common long-term conditions is much more widespread than thought, warn UK researchers.
Their said their systematic review of research suggested that clinicians need to be more aware of the potential risks to their respiratory systems.
“We can say that the side effects of drugs on the lung are much more widespread than previously thought”
It focused on 27 drugs commonly used to treat a range of conditions including arthritis, cancer and those affecting the heart.
The study, which looked at data on 6,200 patients from 156 research papers, has been published in the Journal of Clinical Medicine.
It forms part of a wider European initiative that is developing imaging techniques for the management of drug-induced interstitial lung disease (DIILD).
The review indicated that cancer drugs, followed by rheumatology drugs, amiodarone and antibiotics, were the most common causes of DIILD.
Though DIILD can cause difficulty breathing, inflammation and fibrosis, the researchers noted that the risk sometimes only becomes apparent after the drugs have been in use for some years.
Between 4.1 and 12.4 million cases of DIILD per year were reported worldwide, according to the new review. It also found that DIILD accounted for around 3-5% of all interstitial lung disease cases.
“With newer drugs coming on the market this is an increasing yet under recognised problem”
In some of the studies, mortality rates of over 50% were reported and, overall, 25% of all the patients studied died as a result of respiratory symptoms.
Steroids were the most common drug used to treat DIILD, but no studies examined their effect on outcome.
Study author Professor John Waterton, from the University of Manchester, said: “Though this area is not well researched, we can say that the side effects of drugs on the lung are much more widespread than previously thought.
“We do know it affects a considerable number of people, which is why we want to develop better imaging tests to pick up any lung problems before they become serious,” he noted.
“It’s important to stress that patients can safely continue to take their medication – but it’s also important that doctors monitor and assess them closely for side effects in the lung,” he added.
Fellow author Dr Nazia Chaudhuri, from Manchester University NHS Foundation Trust, said clinicians needed to be “aware and vigilant” to the possible lung toxicities that can be caused by some drugs.
“With newer drugs coming on the market this is an increasing yet under recognised problem and we need better ways of detecting these side effects before they cause harm,” she said.
The research was also included the universities of Leeds and Sheffield, and Royal United Hospitals Bath NHS Foundation Trust and Sheffield Teaching Hospitals NHS Foundation Trust.